Texas, 2011

Flash Flooding and Flood in Texas, May 20, 2011

May 20, 2011 · NWS FWD · 32 events in 18 counties and zones

Scattered thunderstorms developed across North Texas and primarily produced hail that was less than golfball sized in diameter. There were a couple of reported microbursts as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Scattered thunderstorms developed across North Texas and primarily produced hail that was less than golfball sized in diameter. There were a couple of reported microbursts as well. Training thunderstorms led to heavy rainfall and isolated reports of flash flooding during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 20, 11:32 AM CST, 53 minutes earlier.

Area forecast discussion, May 20, 11:32 AM CST, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1232 PM CDT FRI MAY 20 2011

.AVIATION...
VERY CHALLENGING TAF PERIOD CONTINUES DUE TO UNCERTAINTY IN
CONVECTIVE COVERAGE AND MODE FOR THE REMAINDER OF THE DAY AND
A RETURN OF MVFR CIGS OVERNIGHT.

A LARGE UPPER LEVEL TROUGH REMAINS WELL WEST OF THE REGION AND
WILL AID IN THUNDERSTORM DEVELOPMENT ACROSS THE REGION FOR THE
REMAINDER OF THE DAY. A SECOND LINE OF THUNDERSTORMS IS NOW
DEVELOPING ALONG A LINE FROM BOWIE TO MINERAL WELLS TO SAN SABA.
IF THIS LINE OF STORMS HOLDS TOGETHER AS IT MOVES NORTHEAST...IT
WILL AFFECT THE TAF SITES AROUND 20-21Z. IF THE STORMS DISSIPATE
BEFORE REACHING THE TAF SITES...ANOTHER ROUND OF STORMS WILL
LIKELY DEVELOP WEST OF THE TAF SITES AND COULD IMPACT THE TAF
SITES BY THE EVENING HOURS. FOR MUCH OF THE AFTERNOON IT WILL BE
WAIT-AND-SEE WITH MULTIPLE TAF AMENDMENTS POSSIBLE DUE TO
CONVECTIVE TRENDS. FOR NOW...WILL CARRY VCTS AT THE TAF SITES FROM
20/20-21/00Z WITH A CB MENTION THROUGH 02Z. SOUTHERLY WINDS WILL
PREVAIL TODAY BUT MAY TEMPORARILY BECOME WESTERLY WITHIN ANY
THUNDERSTORMS.

LOW LEVEL MOISTURE WILL LIKELY NOT SCOUR OUT TONIGHT WITH THE
DRYLINE STILL WEST OF THE TAF SITES. MVFR CIGS ARE EXPECTED TO
DEVELOP BUT THERE IS A POSSIBILITY THAT THE MVFR CIGS WILL REMAIN
EAST OF THE METROPLEX TAF SITES. AS THE LOW LEVEL WINDS VEER TO
THE SOUTHWEST BY 13-14Z...ANY STRATUS WILL BE PUSHED EAST OF ALL
TAF SITES AND VFR WILL PREVAIL THROUGH THE AFTERNOON HOURS ON
SATURDAY.

82/JLD

&&

.PREV DISCUSSION... /ISSUED 302 AM CDT FRI MAY 20 2011/
AIRCRAFT SOUNDINGS SHOW THAT THE CAP HAS BEEN LIFTING DURING THE
EVENING IN RESPONSE TO THE LARGE SCALE FORCING. THIS HAS RESULTED
IN STEEP MID LEVEL LAPSE RATES THAT WILL INCREASE THE HAIL THREAT
TODAY/TONIGHT. ONGOING CONVECTIVE LINE LOCATED FROM VERNON TO BIG
SPRING CURRENTLY MOVING EAST AT 24 KNOTS...AND IT SHOULD REACH
OUR FAR WESTERN COUNTIES SOMETIME NEAR 5 AM. AS THE MORNING
PROGRESSES...THE LLVL JET WILL WEAKEN AND THE LINE SHOULD DEVELOP
BREAKS/SPLITS AND BECOME LESS ORGANIZED. DRY LINE WILL STOP ITS
EASTWARD PROGRESSION NEAR OUR WESTERN COUNTIES...BUT STORM
GENERATED COLD POOL SHOULD CONTINUE TO PUSH CONVECTION EAST ACROSS
THE AREA DURING THE DAY. AS DAYTIME HEATING INCREASES...EXPECT
CONVECTION TO INCREASE AGAIN ACROSS CENTRAL/EASTERN PORTIONS OF
NORTH TEXAS INTO THE EVENING.

ON SATURDAY MORNING A WEAK COLD FRONT WILL PUSH THE MOISTURE
EAST...AND CONVECTION SHOULD BE LIMITED TO SOUTHEASTERN COUNTIES.
FRONT BACKS UP AGAIN ON SUNDAY AND BY AFTERNOON IS ORIENTED
SOUTHWEST/NORTHEAST JUST WEST OF YOUNG COUNTY...PROVIDING A FOCUS
FOR MORE STORM CHANCES.

SERIES OF DISTURBANCES IN SOUTHWEST FLOW WILL KEEP PERIODS OF LOW
POPS IN THE FORECAST THROUGH WEDNESDAY...WHEN NEXT UPPER LOW
MOVES EAST ACROSS KANSAS BRINGING ANOTHER DRY LINE PUSH AND A
ROUND OF THUNDERSTORMS. MODELS THEN SHOW RIDGING DEVELOPING
THURSDAY ACROSS WESTERN STATES...WHICH SHOULD PRODUCE A PERIOD OF
DRY WEATHER ACROSS THE AREA. 84

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  84  70  86  72  88 /  70  50  10  10  20
WACO, TX              89  70  88  75  88 /  50  40  20  20  20
PARIS, TX             79  69  83  68  82 /  70  70  20  20  20
DENTON, TX            84  68  86  69  87 /  70  50  10  10  20
MCKINNEY, TX          81  69  84  70  85 /  70  50  10  10  20
DALLAS, TX            85  70  86  72  87 /  70  50  10  10  20
TERRELL, TX           84  69  84  73  85 /  70  60  20  20  20
CORSICANA, TX         87  69  86  74  86 /  60  50  20  20  20
TEMPLE, TX            88  69  88  73  88 /  50  40  20  20  10
MINERAL WELLS, TX     88  62  87  69  88 /  60  30  10  10  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

82/69
Hazardous weather outlook, May 20, 2:12 AM CST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
312 AM CDT FRI MAY 20 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-210815-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
312 AM CDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A GOOD CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
TODAY AND TONIGHT. ATMOSPHERIC CONDITIONS ARE FAVORABLE FOR SOME
OF THESE THUNDERSTORMS TO BECOME SEVERE. THE MAIN SEVERE WEATHER
THREATS ARE DAMAGING WINDS AND LARGE HAIL. HEAVY RAINFALL AND
LOCALIZED FLOODING WILL BE POSSIBLE WHEREVER THUNDERSTORMS MOVE
OVER THE SAME LOCATION MULTIPLE TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
LOW THUNDERSTORM CHANCES WILL CONTINUE FROM SATURDAY THROUGH
WEDNESDAY ACROSS VARIOUS PORTIONS OF NORTH TEXAS EACH DAY.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED.

In the hours before

Special weather statement, May 20, 9:20 AM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1020 AM CDT FRI MAY 20 2011

TXZ092-103-201545-
DENTON TX-COOKE TX-
1020 AM CDT FRI MAY 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN COOKE COUNTY
  NORTHWESTERN DENTON COUNTY

AT 1019 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES WEST OF SANGER...MOVING NORTHEAST AT 45
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GAINESVILLE...LINDSAY...
SANGER AND RAY ROBERTS PARK JOHNSON BRANCH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL...PENNY SIZE
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3384 9716 3382 9720 3376 9718 3373 9716
      3372 9711 3375 9709 3379 9711 3381 9709
      3342 9694 3324 9732 3324 9739 3343 9739
      3388 9718
TIME...MOT...LOC 1519Z 220DEG 40KT 3338 9734

42/MM
Special weather statement, May 20, 9:23 AM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1023 AM CDT FRI MAY 20 2011

TXZ092-201600-
COOKE TX-
1023 AM CDT FRI MAY 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN COOKE COUNTY

AT 1023 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF GAINESVILLE...MOVING
NORTHEAST AT 50 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE MUENSTER.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3390 9717 3385 9716 3385 9705 3383 9706
      3384 9714 3382 9706 3377 9709 3385 9716
      3382 9720 3376 9718 3371 9712 3353 9749
      3392 9748 3389 9744 3383 9744 3383 9737
      3389 9733 3387 9726 3392 9722
TIME...MOT...LOC 1523Z 233DEG 44KT 3377 9732

42/MM
Special weather statement, May 20, 9:54 AM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1054 AM CDT FRI MAY 20 2011

TXZ094-095-201630-
FANNIN TX-LAMAR TX-
1054 AM CDT FRI MAY 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN FANNIN COUNTY
  LAMAR COUNTY

AT 1054 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 17 MILES EAST OF BONHAM...MOVING NORTHEAST AT 40
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE HONEY GROVE AND PARIS.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3365 9542 3346 9591 3361 9604 3385 9586
      3384 9583 3387 9581 3385 9577 3388 9577
      3390 9575 3389 9569 3391 9568 3391 9558
TIME...MOT...LOC 1554Z 234DEG 34KT 3359 9588

42/MM
Special weather statement, May 20, 11:07 AM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1207 PM CDT FRI MAY 20 2011

TXZ142-201730-
MILLS TX-
1207 PM CDT FRI MAY 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN MILLS COUNTY

AT 1207 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES NORTH OF RICHLAND SPRINGS...MOVING
NORTHEAST AT 35 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE MULLIN.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3151 9897 3162 9878 3169 9876 3172 9851
      3165 9844 3144 9862 3140 9870 3141 9874
      3137 9876 3141 9879 3140 9885 3144 9887
      3143 9893 3145 9895 3144 9897 3146 9900
TIME...MOT...LOC 1707Z 217DEG 30KT 3141 9892

42/MM
Special weather statement, May 20, 11:32 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1232 PM CDT FRI MAY 20 2011

TXZ142-201800-
MILLS TX-
1232 PM CDT FRI MAY 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  MILLS COUNTY

AT 1231 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 16 MILES NORTHEAST OF RICHLAND SPRINGS...MOVING
NORTHEAST AT 30 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE MULLIN.

CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL...PEA-SIZED HAIL...AND
WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY
EVENING FOR CENTRAL TEXAS.

LAT...LON 3159 9884 3162 9878 3167 9878 3169 9876
      3172 9852 3163 9842 3162 9842 3140 9870
      3141 9874 3139 9875 3147 9891
TIME...MOT...LOC 1731Z 211DEG 27KT 3150 9877

42/MM
Special weather statement, May 20, 11:36 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1236 PM CDT FRI MAY 20 2011

TXZ102-117-201800-
WISE TX-PARKER TX-
1236 PM CDT FRI MAY 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN PARKER COUNTY
  WISE COUNTY

AT 1236 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF MINERAL WELLS...MOVING
NORTHEAST AT 40 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE AURORA...BOYD...BRIAR...
BRIDGEPORT...DECATUR...SPRINGTOWN...BOONSVILLE...COTTONDALE AND
POOLVILLE.

CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL...PEA-SIZED HAIL...AND
WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3304 9742 3299 9752 3299 9754 3298 9754
      3276 9798 3294 9805 3300 9799 3300 9792
      3309 9792 3338 9767
TIME...MOT...LOC 1736Z 220DEG 33KT 3295 9790

The radar

The Dyess AFB radar (KDYX), 137 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

24 hail, 4 thunderstorm wind, 3 flash flood, 1 flood. Local standard time, as filed.

Hail, Mills

When
May 20, 12:25 PM CST
Where
Mills County, Goldthwaite
Measured
1.75 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.450, -98.570

Golfball sized hail fell in Goldthwaite. The hail broke glass windows at the Mills County Courthouse, damaged skylights at the elementary school, and dented cars.

Hail, Cooke

When
May 20, 1:17 PM CST
Where
Cooke County, Gainesville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.630, -97.150

Thunderstorm Wind, Cooke

When
May 20, 1:18 PM CST
Where
Cooke County, Gainesville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.630, -97.150

The county Emergency Manager estimated a 60 mph thunderstorm wind gust in Gainesville.

Hail, Mills

When
May 20, 1:20 PM CST
Where
Mills County, Star
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.470, -98.320

Penny sized hail fell in Star, which is approximately 12 miles east of Goldthwaite.

Hail, Hamilton

When
May 20, 1:20 PM CST to 1:25 PM CST
Where
Hamilton County, Shive
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.620, -98.230

Hail, Collin

When
May 20, 1:25 PM CST
Where
Collin County, 3.41 mi SW of Shepton
Measured
1.25 in hail
Reported by
Public
Coordinates
32.997, -96.844

Quarter to half-dollar sized hail fell at Frankford Road and Midway Road in Far North Dallas.

Hail, Collin

When
May 20, 1:25 PM CST
Where
Collin County, 2.08 mi SW of Shepton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.013, -96.829

Nickel sized hail fell at Dallas North Tollway and George Bush Turnpike.

Hail, Dallas

When
May 20, 1:30 PM CST
Where
Dallas County, Addison
Measured
1 in hail
Reported by
Public
Coordinates
32.950, -96.820

Quarter sized hail fell in Addison.

Hail, Parker

When
May 20, 1:31 PM CST
Where
Parker County, Weatherford
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.770, -97.800

Hail, Hamilton

When
May 20, 2:05 PM CST
Where
Hamilton County, Evant
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.470, -98.150

Hail, Collin

When
May 20, 2:19 PM CST
Where
Collin County, 4 mi WSW of Plano
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.998, -96.784

Hail, Tarrant

When
May 20, 2:25 PM CST
Where
Tarrant County, 0.9 mi NW of Keller
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
32.940, -97.260

Nickel sized hail fell 1 mile northwest of Keller.

Hail, Tarrant

When
May 20, 2:40 PM CST
Where
Tarrant County, 2 mi S of Ft Worth
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.721, -97.350

Hail, Tarrant

When
May 20, 2:42 PM CST
Where
Tarrant County, 2 mi SW of Ft Worth
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.730, -97.374

Hail, Tarrant

When
May 20, 2:52 PM CST
Where
Tarrant County, 2 mi SSW of Hurst
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.793, -97.163

Thunderstorm Wind, Denton

When
May 20, 3:04 PM CST
Where
Denton County, 3.38 mi E of Grapevine Res
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.026, -97.092

There was a report of a 60 MPH thunderstorm wind gust in Flower Mound.

Hail, Rockwall

When
May 20, 3:08 PM CST
Where
Rockwall County, Rockwall
Measured
0.88 in hail
Reported by
Public
Coordinates
32.930, -96.450

Hail, Dallas

When
May 20, 3:13 PM CST
Where
Dallas County, Coppell
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
32.950, -97.020

Hail, Collin

When
May 20, 3:58 PM CST
Where
Collin County, Lucas
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
33.080, -96.580

Ping-pong ball sized hail fell in Lucas, which is approximately 6 miles northeast of Plano.

Hail, Coryell

When
May 20, 3:59 PM CST
Where
Coryell County, Copperas Cove
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.130, -97.920

Nickel to half dollar sized hail was reported in Copperas Cove.

Flood, Fannin

When
May 20, 4:21 PM CST
Where
Fannin County, 2.32 mi WSW of Bonham to 2.39 mi WSW of Bonham
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.572, -96.219

Street flooding was reported on Highway 56 just southwest of Bonham.

Thunderstorm Wind, Van Zandt

When
May 20, 4:30 PM CST
Where
Van Zandt County, Wills Pt
Measured
59 kt (68 mph) estimated gust
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
32.700, -96.000

The roof was blown off the Old Rose Dry Goods building near the intersection of James and 4th streets. Five apartments were damaged. Power lines were also blown down in the area.

Hail, McLennan

When
May 20, 4:45 PM CST
Where
McLennan County, 1 mi S of Waco
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.535, -97.150

Hail, Hunt

When
May 20, 4:50 PM CST
Where
Hunt County, Commerce
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.250, -95.900

Hail, Bell

When
May 20, 4:57 PM CST
Where
Bell County, 1.77 mi W of Bland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.220, -97.530

Penny sized hail fell 6 miles northwest of Morgan's Point Resort.

Hail, Leon

When
May 20, 5:05 PM CST
Where
Leon County, 9 mi E of Leona
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.150, -95.818

Hail, Navarro

When
May 20, 5:30 PM CST
Where
Navarro County, 1.17 mi W of Blooming Grove
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.100, -96.740

Penny sized hail fell just west of Blooming Grove, or approximately 14 miles west of Corsicana.

Thunderstorm Wind, Navarro

When
May 20, 5:45 PM CST
Where
Navarro County, 1.87 mi NE of Rice
Measured
61 kt (70 mph) estimated gust
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
32.250, -96.478

Thunderstorm winds blew the roof off one home and damaged 2 other structures near the intersection of County Roads 1040 and 1060. Numerous trees were also blown down in the area. This location is approximately one and a half miles northeast of Rice.

Flash Flood, Fannin

When
May 20, 6:02 PM CST to 7:10 PM CST
Where
Fannin County, 1.82 mi NW of Telephone to 0.57 mi NE of Lannius
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.799, -96.042

There were several reports of flash flooding extending from the Telephone area southwest to Ivanhoe, and then south to Lake Bonham.

Flash Flood, Leon

When
May 20, 6:28 PM CST to 9:28 PM CST
Where
Leon County, Buffalo to 2.24 mi SSE of Buffalo
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.470, -96.070

Flash flooding was reported within the town of Buffalo and along Highway 75 south of town. Several County Roads also experienced flooding near Highway 75. FM 2539 south of Buffalo had to be closed for a few weeks because a culvert was washed out.

Hail, Leon

When
May 20, 7:40 PM CST
Where
Leon County, 3.75 mi NE of Jewett
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.410, -96.107

Quarter sized hail fell on Highway 79, approximately halfway between Jewett and Buffalo.

Flash Flood, Anderson

When
May 20, 7:45 PM CST to 8:45 PM CST
Where
Anderson County, 1.43 mi ESE of Tucker to 3.93 mi ESE of Tucker
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.670, -95.708

A segment of Highway 294 was barricaded due to high water flowing over the road. This segment was located near Tucker or approximately 8 miles south-southwest of Palestine.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311863, 311864, 311946, 311865, 312021, 311866, 311868, 311869, 311871, 311872, 311948, 311876, 311883, 311891, 311895, 311952, 311902, 311904, 311913, 311927, 311955, 311956, 311917, 311918, 311919, 311920, 311922, 311957, 311958, 311959, 311926, 311961.